MAUDE Adverse Event Report: MEDTRONIC PUERTO RICO OPERATIONS CO. XPS® BLADE; BUR, EAR, NOSE AND THROAT

MEDTRONIC PUERTO RICO OPERATIONS CO. XPS® BLADE; BUR, EAR, NOSE AND THROAT
Model Number 1882040
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/14/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned for analysis.Device evaluation anticipated but not yet begun.
 
Event or Problem Description
The physician reported that the blade was broken during the surgery.No fragment was left in the patient's body.There was no delay of the surgery.There was no report of patient impact.
 
Additional Manufacturer Narrative
Device analysis was completed.One opened sample of part number 1882040, from lot number hg1dy3q was received.There was a residue consistent with biological contaminants on the device.Visually, the outer tube was bent at approximately 30 degrees and the inner shaft was broken 1.01¿ from the distal face of the inner hub which would have resulted in the reported event.The inner shaft break location corresponds to the bend in the outer tube when assembled.The break would have been contained by the outer tube and the handpiece.The conical shape of the break is consistent with ductile tension / stress.The information most likely indicates mishandling caused the bend in the outer tube and the stress was then transferred to the inner shaft which resulted in the break.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received from the customer indicated the blade did not break into pieces, it was bent.The doctor completed the surgery with traditional manual instruments.Note: manufacturer evaluation of the device indicated the device did break in the inner shaft.This break would be contained in the outer shaft and the handpeice; thus it would not be visible to the user.

Brand Name
XPS® BLADE
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC PUERTO RICO OPERATIONS CO.
road 31, km. 24, hm 4
ceiba norte industrial park
juncos PR 00777
MDR Report Key6931270
Report Number3004209178-2017-21423
Device Sequence Number16318491
Product Code EQJ
UDI-Device Identifier20681490613280
UDI-Public20681490613280
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/10/2024
Device Model Number1882040
Device Catalogue Number1882040
Device Lot NumberHG1DY3Q
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/26/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/14/2017
Supplement Date Received by Manufacturer10/24/2017
Initial Report FDA Received Date10/09/2017
Supplement Report FDA Received Date11/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1